Alert archive / Arizona / Dust Storm Warnings in 2012

Dust Storm Warning 3, NWS Tucson, AZ

June 16, 2012Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jun 16, 2012, 3:38 PM MST for Pima County, Pinal County, Arizona. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2012, 3:38 PM MST (22:38 UTC)
Expired
Jun 16, 2012, 5:30 PM MST
In force
112 min
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:42 PM MSTTSTM WND DMGMarana, AZSPOTTER REPORTS TREE LIMBS DOWN. 0.75 MILE WEST OF TWIN PEAKS EXIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3381 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WWUS75 KTWC 162238
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
338 PM MST SAT JUN 16 2012

AZZ502-505-170100-
/O.NEW.KTWC.DS.W.0003.120616T2238Z-120617T0100Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK
338 PM MST SAT JUN 16 2012

...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* TIMING...STRONG THUNDERSTORMS GENERATING HEAVY OUTFLOWS PUSHING
  UP FROM THE SOUTH THROUGH LATE AFTERNOON HOURS.

* WINDS...40 TO 60 MPH WITH STRONGEST OUTFLOWS.

* VISIBILITY...BELOW 1/5 OF A MILE AT TIMES.

* IMPACTS...SEVERE VISIBILITY RESTRICTIONS WITH VERY HAZARDOUS
  DRIVING CONDITIONS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE
VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS
AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR
APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR
AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY
BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE
LIGHTS ARE NOT ILLUMINATED.

PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE
STORM PASSES.

&&

$$

MEYER
2 follow-up statements
812 
WWUS75 KTWC 162338
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST SAT JUN 16 2012

AZZ502-505-170100-
/O.CON.KTWC.DS.W.0003.000000T0000Z-120617T0100Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK
438 PM MST SAT JUN 16 2012

...DUST STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A DUST STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* TIMING...THUNDERSTORMS GENERATING STRONG OUTFLOWS CONTINUE TO
  PUSH NORTHWEST ACROSS SOUTH CENTRAL PINAL COUNTY...AS WELL AS
  BUILD WEST ACROSS CENTRAL PIMA COUNTY AND THE TOHONO OODHAM
  NATION. 

* WINDS...40 TO 60 MPH WITH STRONGEST OUTFLOWS.

* VISIBILITY...BELOW 1/4 OF A MILE AT TIMES.

* IMPACTS...SEVERE VISIBILITY RESTRICTIONS WITH VERY HAZARDOUS 
  DRIVING CONDITIONS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE
VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS
AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR
APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR
AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY
BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE
LIGHTS ARE NOT ILLUMINATED.

PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE
STORM PASSES.

&&

$$
320 
WWUS75 KTWC 170030
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST SAT JUN 16 2012


AZZ502-505-170130-
/O.CAN.KTWC.DS.W.0003.000000T0000Z-120617T0100Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK
530 PM MST SAT JUN 16 2012

...DUST STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE DUST
STORM WARNING. 

AT 525 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORMS WHICH HAD EARLIER PRODUCED THE STRONG OUTFLOWS...
HAD WEAKENED CONSIDERABLY OVER CENTRAL PIMA COUNTY/TOHONO OODHAM
NATION AND PUSHED NORTH OUT OF SOUTH CENTRAL PINAL COUNTY.
THEREFORE...THE DUST STORM WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jun 16, 2:00 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 16, 2:00 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT JUN 16 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
STRONG GUSTY WINDS AND AREAS OF BLOWING DUST POSSIBLE. STILL ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE NEW MEXICO
BORDER SUNDAY. DRY CONDITIONS WITH HOTTER TEMPERATURES NEXT WEEK.

&&

.DISCUSSION...AS EXPECTED THE OUTFLOWS HAVE DONE THEIR WORK AND WE
HAVE ENOUGH MOISTURE FOR SCATTERED THUNDERSTORM COVERAGE THIS
AFTERNOON AND EVENING. STRONG GUSTY WINDS WITH BLOWING DUST A
CONCERN. SHOULD BE DIURNAL AND SHUT DOWN THIS EVENING EXCEPT ALONG
POTENTIAL ORGANIZED OUTFLOWS TOWARD THE LOWER DESERTS. THE 12Z UA
NAM WRF HAS DONE WELL PICKING OUT MANY KEY FEATURES.

FLOW STARTS TO PUSH MOISTURE BACK OUT OF THE AREA SUNDAY AND MONDAY.
STRONG RIDGE BUILDING ACROSS THE REGION WILL BRING HOT TEMPERATURES
THIS COMING WEEK.

PATTERN MAY BECOME VERY FAVORABLE BY THE END OF NEXT WEEK TO IMPORT
DEEPER MOISTURE BACK INTO THE PICTURE FOR MORE SUSTAINED
THUNDERSTORM DEVELOPMENT.

&&

.PREV DISCUSSION...MOISTURE IS CURRENTLY MARGINAL WITH THE MORNING
SOUNDING COMING IN AT ONLY ABOUT 1/2 INCH PRECIPITABLE WATER AND
SURFACE DEWPTS IN THE 30S TO LOWER 40S. HOWEVER...THIS WILL CHANGE
OVER THE NEXT FEW HOURS AS MULTIPLE OUTFLOWS PUSH INTO SOUTHEAST
ARIZONA FROM THE EARLIER STRONG CONVECTION IN NEW MEXICO. ONE SUCH
OUTFLOW HAS REACHED SAFFORD THIS MORNING WITH WINDS NOW OUT OF THE
EAST THERE AT 14KTS...2 ADDITIONAL OUTFLOWS VISIBLE ON SATELLITE
IMAGERY APPROACHING COCHISE COUNTY. GOES SOUNDER BLENDED TOTAL PW
TRENDS ARE UP...SHOWING VALUES NEAR 3/4 OF AN INCH ON THE AZ/NM
STATE LINE SPREADING WESTWARD. 12Z NAM SPREAD INFLUENCE OF H7
THETA-E RIDGE INTO SOUTHEAST ARIZONA THIS AFTERNOON AS FAR WEST AS
TUCSON. MORNING UPDATES FROM MID SHIFT LOOK GOOD. CHANCE OF
THUNDERSTORMS FROM TUCSON EAST.

&&

.AVIATION...SCT-BKN CLOUDS AT 6-12K FT AGL THIS AFTERNOON AND
EVENING. ISOLD-SCT -TSRA CONTINUING THRU 17/04Z...THEN
PRECIP ENDING BY 17/06Z. WIND GUSTS OF 40-50 KTS PRODUCING AREAS
BLDU WITH VSBYS AT OR BELOW 1SM. OTHERWISE...SURFACE WIND MAINLY
LESS THAN 10 KTS THRU SUNDAY MORNING. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WITH STRONG THUNDERSTORM
OUTFLOW POSSIBLE THROUGH THE EARLY EVENING HOURS...MAINLY FROM NEAR
TUCSON EASTWARD. MODERATE RAINFALL WITH THE CORE OF STORMS...BUT THE
MAIN CONCERN WILL BE STRONG...GUSTY AND ERRATIC WINDS FROM
THUNDERSTORM OUTFLOWS AS WELL AS LIGHTNING STRIKES AWAY FROM RAIN
SHAFTS. THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER
SUNSET. THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS SUNDAY MAINLY NEAR THE NEW MEXICO BORDER.
OTHERWISE...DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES WILL
OCCUR DURING THE UPCOMING WEEK. EXPECT NORMAL DIURNAL WIND TRENDS
WITH GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 16, 5:57 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
557 AM MST SAT JUN 16 2012

AZZ503>515-170600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
557 AM MST SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY FROM TUCSON EASTWARD
THIS AFTERNOON AND THIS EVENING. THE MAIN IMPACT WILL BE STRONG
WIND GUSTS DUE TO THUNDERSTORM OUTFLOWS. EXPECT AREAS OF BLOWING
DUST WHICH COULD REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A
MILE IN AREAS PRONE TO DUST STORMS. THUNDERSTORMS WILL WEAKEN IN
COVERAGE AND INTENSITY AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
NEAR THE NEW MEXICO BORDER SUNDAY. DRY CONDITIONS WITH VERY HOT
DAYTIME TEMPERATURES WILL THEN OCCUR MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-170600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
557 AM MST SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES WILL PREVAIL
SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jun 16, 1:15 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
115 PM MST SAT JUN 16 2012

AZZ504-507-514-162100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
115 PM MST SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 200 PM
MST...

AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INTERSTATE 10 JUST SOUTH AND EAST OF
VAIL...OR 15 MILES SOUTHEAST OF TUCSON...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM. AREAS OF BLOWING DUST ARE POSSIBLE AS WELL.

LAT...LON 3207 11084 3226 11051 3195 11046 3188 11069
TIME...MOT...LOC 2013Z 158DEG 7KT 3200 11058

MEYER
Special weather statement, Jun 16, 1:50 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT JUN 16 2012

AZZ503-507-513-162115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
150 PM MST SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL
215 PM MST...

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES WEST OF SONOITA...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM. AREAS OF BLOWING DUST ARE POSSIBLE AS WELL.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
SANTA CRUZ COUNTY.

LAT...LON 3172 11088 3173 11054 3157 11052 3156 11078
TIME...MOT...LOC 2048Z 169DEG 5KT 3168 11070
Special weather statement, Jun 16, 2:22 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST SAT JUN 16 2012

AZZ502>504-507-513-514-162200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
222 PM MST SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST FOR BLOWING DUST...

STRONG THUNDERSTORM OUTFLOW WINDS HAVE GENERATED AREAS OF BLOWING
DUST MAINLY SOUTHEAST AND SOUTH OF TUCSON. EXPECT THESE OUTFLOWS TO
PUSH UP INTO THE METRO AREA WITH VISIBILITIES FALLING BRIEFLY BELOW
1 MILE IN SOME LOCATIONS.

AREAS AFFECTED INCLUDE...INTERSTATE 19 SOUTH OF TUCSON...INTERSTATE
10 BETWEEN MARANA AND BENSON...TUCSON...GREEN
VALLEY...SAHUARITA...VAIL...TUCSON INTERNATIONAL AIRPORT...RITA
RANCH...DAVIS-MONTHAN AIR FORCE BASE...CORONA DE TUCSON...CATALINA
FOOTHILLS.

LAT...LON 3232 11047 3176 11046 3177 11120 3236 11128

MEYER
Local storm report, Jun 16, 2:51 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     BLOWING DUST     TUCSON                  32.24N 110.94W
06/16/2012                   PIMA               AZ   BROADCAST MEDIA

            MARBLE SIZED HAIL AND BLOWING DUST REPORTED NEAR
            INTERSTATE 10 AND CRAYCROFT.

&&

EVENT NUMBER TWC1200006

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:15 PM MSTSpecial Weather StatementTWC45 min
Jun 16, 1:50 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jun 16, 2:22 PM MSTSpecial Weather StatementTWC38 min
Jun 16, 2:38 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jun 16, 3:21 PM MSTSevere Thunderstorm WarningTWCPima39 min

Nearby

Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.